Ohio, 2011Heavy Snow and Winter Weather in Ohio, February 24 to 25, 2011
February 24 to 25, 2011 · NWS ILN · 13 events in 13 counties and zones
A strong area of low pressure tracked along the Ohio River on Thursday, February 24th and brought widespread heavy rain to the Ohio Valley. As the low crossed the area, cold air was pulled into the area from the northwest and rain changed to snow north of metropolitan Dayton.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure tracked along the Ohio River on Thursday, February 24th and brought widespread heavy rain to the Ohio Valley. As the low crossed the area, cold air was pulled into the area from the northwest and rain changed to snow north of metropolitan Dayton. Significant accumulations of 5 to 6 inches occurred in the predawn hours of Friday the 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 24, 9:36 PM EST, 24 minutes earlier.
Area forecast discussion, Feb 24, 9:36 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
936 PM EST THU FEB 24 2011
.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL LIFT NORTHEAST ALONG THE OHIO
RIVER TONIGHT. THIS WILL ALLOW WIDESPREAD RAIN TO OVERSPREAD THE
REGION THIS EVENING AND CONTINUE INTO FRIDAY MORNING. AS COLDER
AIR MOVES IN BEHIND THE LOW...THE RAIN WILL BEGIN TO CHANGE TO
SNOW LATER TONIGHT ACROSS AREAS TO THE NORTHWEST OF INTERSTATE 71.
&&
.NEAR TERM /THROUGH FRIDAY/...
A STRENGTHENING LOW PRESSURE SYSTEM CENTERED OVER WESTERN
KENTUCKY THIS EVENING WILL LIFT ALONG THE OHIO RIVER THROUGH THE
OVERNIGHT HOURS. AS THE LOW TRAVELS NORTHEAST...THE LOW LEVEL JET
WILL PERSIST OUT AHEAD OF IT WITH THE NAM INDICATING A 50 TO 70
KNOT 850 JET NOSING UP INTO OUR SOUTHERN AREAS IN THE 03Z TO 09Z
TIME FRAME. THIS COUPLED WITH A FAVORABLE LEFT ENTRANCE REGION OF
THE UPPER LEVEL JET OVER OUR AREA WILL LEAD TO SOME STRONG
DYNAMICS OVERNIGHT. THIS IS REFLECTED IN IMPRESSIVE DEEP
FRONTOGENETIC FORCING ACROSS MUCH OF OUR AREA BY 06Z. AS A
RESULT...WIDESPREAD RAIN HAS FILLED BACK IN ACROSS OUR AREA
THROUGH THE EVENING HOURS AND WILL CONTINUE THROUGH THE NIGHT.
GIVEN STRONG LOW LEVEL FORCING AND SOME WEAK ELEVATED
INSTABILITIES...THUNDER WILL ALSO BE POSSIBLE
OVERNIGHT...ESPECIALLY ACROSS OUR SOUTH. SOUTHERN AREAS DID NOT
RECEIVE QUITE AS MUCH RAIN TODAY AS ORIGINALLY THOUGHT...BUT
GROUND IS STILL SATURATED AND STREAMS ARE RUNNING HIGH. PWS
INCREASE TO ABOUT 300 PERCENT OF NORMAL OVERNIGHT TONIGHT ACROSS
MOST OF OUR SOUTH SO FLOODING IS STILL A SIGNIFICANT CONCERN.
MODELS HAVE TRENDED A TAD FARTHER NORTH WITH THEIR AXIS OF
HEAVIEST RAIN SO WILL ADJUST FLOOD WATCH NORTH ANOTHER TIER OF
COUNTIES.
MEANWHILE...AS LOW BEGINS TO MOVE OFF TO THE EAST...COLDER AIR
WILL BE PULLED DOWN INTO NORTHWEST PORTIONS OF OUR FA OVERNIGHT.
THIS WILL ALLOW FOR PCPN TO CHANGE OVER TO SNOW...WITH PERHAPS A
PERIOD OF SLEET AND/OR FREEZING RAIN DURING THE TRANSITION
PERIOD. DEPENDING ON THE EXACT TIMING OF CHANGEOVER TO SNOW...WE
COULD END UP WITH A SEVERAL HOUR PERIOD OF SOME FAIRLY HEAVY
SNOW...PRIMARILY ACROSS OUR FAR NORTHWEST COUNTIES AS IMPRESSIVE
DEFORMATION AREA SETS UP BETWEEN 06Z AND ABOUT 15Z ACROSS OUR
NORTHWESTERN COUNTIES. THE NAM IS CRANKING OUT SOME PRETTY HIGH
SNOW AMOUNTS ON THE ORDER OF 10 TO 12 INCHES IN THE WAPAKONETA
AREA. WILL NOT GO QUITE THIS HIGH...BUT WILL NUDGE UP AMOUNTS TO 6
TO 10 INCHES FOR MERCER...AUGLAIZE AND HARDIN COUNTIES AND CONTINUE
WITH WINTER STORM WARNING THERE. SNOW AMOUNTS SHOULD THEN DECREASE
HEADING FARTHER SOUTH AND EAST AS CHANGEOVER TO SNOW IN THOSE
AREAS WILL BE LATER. WILL CONTINUE WITH A BUFFER OF ADVISORY
COUNTIES FOR THE REST OF THE AREA TO THE NORTH OF INTERSTATE 70.
GIVEN THE POSSIBILITY OF A SHARP GRADIENT...WE COULD END UP WITH A
WIDE RANGE OF SNOW AMOUNTS ACROSS SOME OF THE NORTHERN ADVISORY
COUNTIES. THE OTHER CONCERN WILL BE INCREASING WINDS AS THE
PRESSURE GRADIENT BEGINS TO TIGHTEN UP LATER TONIGHT INTO FRIDAY
MORNING. THIS WILL RESULT IN AREAS OF BLOWING/DRIFTING SNOW IN
PLACES THAT DO RECEIVE SNOWFALL.
FARTHER SOUTH...RAIN WILL TRY TO CHANGE OVER TO SNOW AS COLDER AIR
MOVES IN AND MORE WIDESPREAD PCPN MOVES OUT OF THE AREA. WE COULD
END UP WITH SOME LESSER ACCUMULATIONS ALONG AND JUST SOUTH OF
INTERSTATE 70...BUT FARTHER SOUTH...DO NOT THINK THERE WILL BE
MUCH IN THE WAY OF ACCUMULATION AS PCPN SHOULD BE TAPERING OFF
BEFORE MUCH OF A CHANGEOVER OCCURS.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
HIGH PRESSURE WILL BRIEFLY BUILD ACROSS THE AREA FOR FRIDAY NIGHT.
HOWEVER...WITH APPROACHING WEAK SYSTEM ACROSS THE GREAT LAKES...WILL
LIKELY SEE ENOUGH CLOUDS ACROSS AT LEAST OUR NORTH TO KEEP TEMPS
FROM DROPPING OFF TOO MUCH IN AREAS ACROSS THE NORTHWEST THAT
RECEIVE SIGNIFICANT SNOWFALL. THIS WEAK DISTURBANCE WILL THEN
PASS ACROSS THE SOUTHERN GREAT LAKES SATURDAY INTO SATURDAY NIGHT.
THIS WILL LEAD TO SOME ISENTROPIC LIFT ACROSS NORTHERN PORTIONS OF
OUR AREA LEADING TO A CHANCE OF SNOW SHOWERS.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
FOCUS IS ON NEXT STRONG LOW FCST TO PUSH ACROSS THE REGION AT
BEGINNING OF PERIOD. WAA WILL PUSH SOME MOISTURE INTO CWA BY SUNDAY
AFTN PER MODELS. LIGHT AMOUNTS WILL KEEP POPS IN CHC CATEGORY FOR
NOW. BETTER DYNAMICS AND MOISTURE WILL MOVE INTO THE AREA SUNDAY
NIGHT AS LOW TRACKS NORTHEAST ACROSS MIDWEST. MODELS QUICKER THAN
PREVIOUS RUNS WITH SYSTEM AND FROPA ON MONDAY. WARMER AIR WITH THIS
SO NO WINTER PRECIP EXCEPT FOR PERHAPS A LITTLE MIX BACK SIDE OF LOW
BY MONDAY AFTN(FLURRIES/SPRINKLES). CONVECTION APPEARS LIKELY WITH
SUCH DYNAMICS ALTHOUGH TIMING NOT THE BEST. WILL HOLD OFF MENTIONING
THUNDER FOR NOW AS BIGGER CONCERN COULD BE STRONG SYNOPTIC WINDS.
TEMPS WILL BE TOUGH DEPENDING ON ANY LEFT OVER SNOW DEPTH IN THE FAR
NORTH ON SUNDAY AND CLOUD COVER AND RAIN. STEADY OR FALLING TEMPS ON
MONDAY IF MODELS PAN OUT.
AFTER MONDAY FLOW BECOMES MORE ZONAL. WEATHER BENIGN WITH LITTLE OR
NO MOISTURE TO WORK WITH. TEMPS WILL BE NEAR NORMAL AND CLOSE TO
GUIDANCE.
&&
.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
LOW PRESSURE WILL BRING POOR FLIGHT CONDITIONS THROUGH THE PERIOD.
VISIBILITIES AS LOW AS VLIFR AND CEILINGS DOWN TO LIFR WILL
ACCOMPANY RAIN TONIGHT. RAIN WILL MIX WITH SNOW BEFORE
ENDING...WITH ACCUMULATION POSSIBLE AT DAY CMH AND LCK.
THUNDERSTORMS MAY IMPACT CVG AND LUK. WINDS WILL INCREASE
OVERNIGHT WITH GUSTS OUT OF THE NORTHWEST AS HIGH AS 30 KNOTS BY
13Z. SOME IMPROVEMENT TO MVFR IS EXPECTED AFTER 13Z...THOUGH VFR
CONDITIONS ARE NOT IN THE FORECAST.
OUTLOOK...THERE IS A GOOD CHANCE OF MVFR CEILINGS SUNDAY INTO
MONDAY ALONG WITH MVFR/IFR VISIBILITIES SUNDAY NIGHT AND MONDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING UNTIL 11 AM EST FRIDAY FOR OHZ026-034-035.
FLOOD WATCH UNTIL 8 AM EST FRIDAY FOR OHZ063>065-070>074-
077>082-088.
WINTER WEATHER ADVISORY UNTIL 11 AM EST FRIDAY FOR OHZ042>046-
051-052.
KY...FLOOD WATCH UNTIL 8 AM EST FRIDAY FOR KYZ089>100.
IN...FLOOD WATCH UNTIL 8 AM EST FRIDAY FOR INZ073>075-080.
&&
SYNOPSIS...JGL
NEAR TERM...CONIGLIO/JGL
SHORT TERM...JGL
LONG TERM...PADGETT
AVIATION...CONIGLIOHazardous weather outlook, Feb 24, 4:51 PM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
451 PM EST THU FEB 24 2011
OHZ026-034-035-252200-
HARDIN-MERCER-AUGLAIZE-
451 PM EST THU FEB 24 2011
...WINTER STORM WARNING IN EFFECT UNTIL 11 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
OHZ042>046-051-052-252200-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-
451 PM EST THU FEB 24 2011
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO AND MIAMI VALLEY
OF OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
INZ050-058-059-066-OHZ053>056-060>062-252200-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-CLARK-MADISON-FRANKLIN OH-
LICKING-PREBLE-MONTGOMERY-GREENE-
451 PM EST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO AND MIAMI VALLEY OF OHIO.
.DAY ONE...TONIGHT.
RAIN WILL OVERSPREAD THE REGION THIS EVENING AND CONTINUE
OVERNIGHT. THE RAIN MAY BE HEAVY AT TIMES. THE RAIN MAY MIX WITH
SLEET AND SNOW LATE TONIGHT...ESPECIALLY ALONG AND JUST SOUTH OF
INTERSTATE 70. SNOWFALL ACCUMULATIONS WILL GENERALLY BE LESS THAN
AN INCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
RAIN WILL CONTINUE TO CHANGEOVER TO SNOW THROUGH THE MORNING
HOURS...POSSIBLY MIXING WITH SLEET AND FREEZING RAIN AT TIMES.
SNOWFALL ACCUMULATIONS WILL GENERALLY BE LESS THAN AN INCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-252200-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
451 PM EST THU FEB 24 2011
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Heavy Snow, Mercer
- When
- February 24, 10:00 PM EST to February 25, 12:00 PM EST
- Where
- Mercer forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.540, -84.629 (the zone’s center; the record gives no point)
Six inches of snow was measured in and 3 miles west of Celina.
Heavy Snow, Auglaize
- When
- February 24, 10:00 PM EST to February 25, 12:00 PM EST
- Where
- Auglaize forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.561, -84.222 (the zone’s center; the record gives no point)
Seven inches of snow fell in Wapakoneta. Six inches of snow was measured by the cooperative observer in Saint Marys.
Heavy Snow, Hardin
- When
- February 24, 10:00 PM EST to February 25, 12:00 PM EST
- Where
- Hardin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.662, -83.659 (the zone’s center; the record gives no point)
Six inches of snow was measured in Kenton.
Heavy Snow, Logan
- When
- February 24, 10:00 PM EST to February 25, 12:00 PM EST
- Where
- Logan forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.388, -83.766 (the zone’s center; the record gives no point)
Six inches of snow was measured in Rushsylvania.
Winter Weather, Shelby
- When
- February 24, 10:00 PM EST to February 25, 12:00 PM EST
- Where
- Shelby forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.332, -84.205 (the zone’s center; the record gives no point)
Five inches of snow was measured in Sidney. The cocorahs observer in Anna measured 2.5 inches.
Winter Weather, Darke
- When
- February 24, 10:00 PM EST to February 25, 12:00 PM EST
- Where
- Darke forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
Five inches of snow was measured in east of Greenville. Four and a half inches was measured 2 miles north of Gettysburg. Four inches fell in Versailles and Greenville.
Winter Weather, Preble
- When
- February 24, 10:00 PM EST to February 25, 12:00 PM EST
- Where
- Preble forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.742, -84.648 (the zone’s center; the record gives no point)
One and a half inches of snow was measured in Eaton. One inch fell in West Alexandria, while the cocorahs observer 1 mile north of Eaton measured a half inch.
Winter Weather, Miami
- When
- February 24, 10:00 PM EST to February 25, 12:00 PM EST
- Where
- Miami forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.053, -84.229 (the zone’s center; the record gives no point)
Four inches of snow fell in Piqua.
Winter Weather, Montgomery
- When
- February 24, 10:00 PM EST to February 25, 12:00 PM EST
- Where
- Montgomery forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
The observer 2 miles east of Farmersville measured 1.5 inches of snow. The Dayton International Airport measured .9 inches.
Winter Weather, Champaign
- When
- February 24, 10:00 PM EST to February 25, 12:00 PM EST
- Where
- Champaign forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.138, -83.769 (the zone’s center; the record gives no point)
Two inches of snow fell in Urbana.
Winter Weather, Clark
- When
- February 24, 10:00 PM EST to February 25, 12:00 PM EST
- Where
- Clark forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.917, -83.784 (the zone’s center; the record gives no point)
Two and a half inches of snow fell in Springfield.
Winter Weather, Union
- When
- February 24, 10:00 PM EST to February 25, 12:00 PM EST
- Where
- Union forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.299, -83.372 (the zone’s center; the record gives no point)
In Marysville, 1.2 inches of snow was measured.
Winter Weather, Delaware
- When
- February 24, 10:00 PM EST to February 25, 12:00 PM EST
- Where
- Delaware forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.278, -83.005 (the zone’s center; the record gives no point)
Two inches of snow fell in Delaware.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20114 deaths · $1.0 million · EF2 · 31 events
- Tornadoes and Damaging Winds in Kentucky, February 24 to 28, 20111 injured · $640,000 · EF3 · 19 events
- Tornadoes and Flood in Tennessee, February 24, 20112 injured · $2.3 million · EF2 · 33 events
- Tornadoes and Damaging Winds in Mississippi, February 24, 2011$2.9 million · EF2 · 39 events
- Tornadoes and Flash Flooding in Tennessee, February 24, 2011$1.7 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20112 injured · $1.3 million · EF1 · 35 events
- Tornado and Damaging Winds in Louisiana, February 24, 2011$767,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$234,000 · EF0 · 52 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$138,000 · EF0 · 36 events
- Flash Flooding and Damaging Winds in Arkansas, February 24, 2011$352,000 · 83 kt wind · 13 events
- Winter Storm and Heavy Snow in Nevada, February 24 to 25, 20112 injured · $250,000 · 3 events
- Winter Storm and Hail in Kansas, February 24, 20112 injured · $125,000 · 0.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287583, 287586, 287588, 287590, 287592, 287593, 287595, 287596, 287599, 287600, 287601, 287603, 287604.